Is excessive sweating due to too much Levo?

Hi,I havnt posted on here yet but have been reading this forum,as well as the scleroderma and the Reynauds as I have those too! You all seem to know what you're talking about so here goes...

I have had underactive thyroid for about 16 yrs(im 52) and was 100mcg of levothyroxine for a long while,with no ill effects. Then about 4 yrs ago after blood test it was raised to 150mcg.Last November after routine bloods,i was told to reduce it down to 100 and have another blood test in 3 months (which i havnt had yet,my bad). Now since nov i have been breaking out in sweats,and they are getting much worse! Day and night,I just become wet with sweat,its beginning to get on my nerves! I havnt got any of my blood results,but when i go next (in next few days) i will get them printed off. Just curious if this sweating is indeed too much Levo,or something else. Its not the menopause as ive been there. Unless it can come back!?

15 Replies

  • Yes, I would get a new thyroid gland blood test and post the results, with the ranges. Labs differ throughout the country so ranges are important for members to comment on them. Always get a copy for your own records.

    Also ask for Vit B12, Vit D, iron, ferritin and folate to be tested as they can be deficient.

    Get the blood test as early as possible and do NOT take your medication until afterwards. If you take your meds at night, miss this dose and take after blood test. Early morning TSH is higher than afternoon.

  • Thanks shaws,I will go this coming week,and i'll ask about the other tests. I'll post the ranges as soon as i get them. Thanks,sandra

  • Hi san61, i'm like you have really bad sweats at times. I keep saying my thermostat has gone! I've taken my temps when i've been sweating and it's been low! I sweat when my next dose of thyroid meds is due, bu worst of all is if I have a sip of my partner's beer, then I get absolutely soaked. There's not much of a pattern to mine and even before I got diagnosed I would have really bad sweating episodes.

    Did you come down off your 150mcg dose too quickly? When I was on T4 I'd get a lot of withdrawal type symptoms. Before I built up to a good dose I would have night sweats, take another 25mcg and they would go within 2 hours!

  • I also say my thermostat's gone. My most over-used question is "Is it hot in here?"!

    I too find that there's not much of a pattern to my flushing - though I do notice that I start feeling a bit overheated when I'm due to take my meds. It's not perimenopausal/menopausal - have had that checked. My dermatologist is willing to check that it's not hyperhidrosis but we both suspect it's thyroid related.

    I have noticed though, that since starting NDT, it has really improved a great deal. I have been on T4, T4&T3, then T3 alone but had this flushing and sweating, (as well as all-over joint pain) with all of those, and it was never a case of being over-medicated.

  • Thanks guys,so it is thyroid related,and I obviously need my meds adjusting. My sweating has no pattern,its day and night about 20 episodes! Theres mention of T3 and T4 and NDT..... im so sorry but im igorant of these.Ive read up so much about scleroderma and Reynauds that i have,but never about my thyroid! Its never bothered before tho so thats why. So,is Levo T3 or T4? Or neither? And whats NDT. Soz for my ignorance!

  • Don't apologise, we're all still learning!

    Levothyroxine is the synthetic version of T4, the storage thyroid hormone.

    Liothyronine is the synthetic version of T3, which is an active thyroid hormone.

    In a healthy person, without thyroid issues, T4 is converted into T3.

    Some thyroid patients do well on T4 as they are able to convert it into T3, but many find that it does not work for them. Some find that adding T3 to T4 helps them , whilst others do better on T3 alone.

    Some people, myself included, find that they prefer NDT, or Natural Dessicated Thyroid. This is, I think, usually made from the thyroid glands of pigs or cattle, and contains, T4 and T3 as well as T1 & T2 and calcitonin.

  • All prescription desiccated thyroid products that I know of are porcine.

    Some non-prescription products (which might well contain hormones - but are usually claimed not to) are bovine.

    The PDF at the link below is my list of acronyms and abbreviations and might be of help:

    I do update it from time to time, so do re-download it occasionally. :-)


  • This is a non-prescription product from New Zealand cows - invented by Dr John Lowe:-

  • Have you had a blood test for thyroid antibodies? TPO is the most common one. I was OK when first diagnosed hypo age 57 then 2 years ago started having lots of probs including over heating. My TPO test showed high levels of antibodies and my thyroid scan showed it was very atrophied. Over the last 2 years my TSH levels have been all over the place. I drew a graph, it looked like a mountain range! LOL

  • Thanks people. Im thinking now whether i should asked to be referred to an endocrinologist.Ive never seen one ,and i think i have good cause as ive had underactive thyroid for 16 yrs and never any all of sudden all this! It co-incides with my Reynauds being much worse this winter (put on Nifidipine for first time),my feet,knees,shoulders hurting through,i think,my systemic sclerosis (its never really bothered me much up till now,Was seeing a physio but they didnt improve so awaiting an earlier than usual apt with rheum),and ive recently had a colonoscopy to check for collitis,which i have an apt for the results ina couple of weeks. So its all flaring up!

    Im seeing the gp tomorrow,gonna ask.:)

  • HI

    Do you think your meds were dropped down too much all at once. Going from 150mcg to 100mcg could well give you these nasty side effects. With anyone over the age of 50 years the advise is 25mcg raise or drop in meds, at any one time. My sister was dropped down from 150mcg to 75mcg all in one go, she is 70, and she had to go back to her doctor and get it upped again as it made her quite ill. I also suffer with it, but apart from a few aches and pains in my joints now and again i feel fine. I should point out however that when they upped my tabs that I had quite bad night sweats for a while until they got into my system, so maybe your current dose needs sorting out again. Mine was definitely not the menopause either.

  • lucindajethol,it does seem as tho,yes,it was a big drop all at once. Thing is,you trust the Dr to be right! Reading this forum I see that most gp's dont know much about the thyroid. Oh well,here's to my gp referring me to an endo.Im going to insist anyway :)

  • Just to confuse things, I had menopause symptoms for 7 years (until I started biohrt), so sinse all the hormones are related, that could also be a factor. But those sweats are quite unlike anything else.

  • I started menopause early at 45,went on hrt for 6 yrs.when i came off it i did have flushes which were quite bad but they stopped. this was about 2 months before these sweats started. They are different,but who knows!!!

  • Well,here are my results. My sweats have eased slightly,so maybe im just getting used to the new dose 100mcg from 150mcg.As you can see by these results,im very deficient in Vit D. I asked if maybe thats causing the sweats,he said maybe or maybe menopause symptoms come back. But try Vit D first. Im now on 20,000 iu 3 times a week for 10 weeks. This would explain the aches and stiffness,and fatigue.

    November 2013 free T4 level = 23.7 pmol/L On 150mcg Levo

    TSH level = 0.05 mU/L (0.20 - 5.00)

    March 2014 free T4 level 15.2 pmol/L (10.0 - 26.0) On 100mcg Levo

    TSH level 1.02 mU/L (0.20 - 5.00)

    Free T3 4.6 pmol/L (3.6 - 6.4)

    Vit D2 1.6 nmol/L

    Vit D3 15.5 nmol/L <25 nmol/L = deficient

    Total Vit D 17.1 nmol/L

    Vit B12 536ng/L Normal >183

    Ferritin 86ug/L 13 - 150

    Folate 6.5ug/L 4.6 - 18.7

You may also like...